Introduction: Airsickness affects many aviators, especially at the beginning of their flight training. From the symptoms of airsickness, stomach awareness and nausea are among the most common and unpleasant. Helicobacter pylori infection of the gastric mucosa is a common cause of gastrointestinal symptoms in the general population, although it has seldom been associated with motion sickness in the scientific literature. Methods: A retrospective review was conducted in all cases of pilot trainees taking basic flight training who were referred to the Hellenic Air Force Aeromedical Center due to airsickness and tested for H. pylori, for the time period 1996–2005. We compared the H.-pylori-positive pilots with the uninfected ones according to their responses to the habituation sorties and subsequent completion of the basic flight training as a whole. A statistical analysis was performed using Fisher’s exact test. Results: The findings of the study suggest that diagnosing H. pylori infection and treating it with eradication therapy increases the possibility of a pilot trainee successfully completing the habituation flights, while it does not affect success in the basic flight training as a whole. Conclusions: Eradication therapy for H. pylori may provide a temporary reduction in reported nausea during flight training. The findings are not conclusive, but highly suggestive of a pathophysiologic link between H. pylori and motion sickness, needing further clarification through targeted studies.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.